October 18, 2019

As vaping-related illnesses near 1,500 cases, CDC is exploring a new theory

Daily Briefing

    Federal health officials on Thursday announced they are expanding the scope of their investigation into a mysterious lung illness officials believe is linked to e-cigarette use and vaping as the number of cases of the illness, dubbed EVALI, continues to grow.

    Background: As cases of a vaping-linked illness surpass 1,000, CDC says it is unsure of cause

    CDC data updated Thursday shows the number of reported cases of the vaping-linked lung illness reached 1,479 as of Oct. 15, with 33 confirmed deaths. Cases of the illness have been reported in 49 states, Washington, D.C., and one U.S. territory, with deaths confirmed in 21 states. Alaska is the only state with no reported cases of the illness.

    Based on data for 1,358 patients with known demographic information, CDC said about 80% of patients in the reported cases are younger than 35, 21% are 18 to 20 years old, and 15% are younger than 18. About 70% of patients are male.

    Anne Schuchat—CDC's principal deputy director, who is overseeing the agency's investigation into the matter—earlier this month said the number of reported cases is rising at a "brisk" pace and that cases typically involve "really serious injuries." She said, "[W]e don't know how well people will recover from them, whether lung damage may be permanent."

    Doctors report that patients' recoveries have varied, with some patients appearing to make full recoveries and others continuing to have trouble breathing. CDC last week reported that some patients have relapsed and had to be hospitalized a second time, with readmissions occurring from as few as five days to as many as 55 days after initial discharge.

    CDC said it is unclear why those patients relapsed. However, Schuchat said it is possible that the lung illness made the patients more susceptible to other conditions. In addition, she said that steroids used to treat the lung illness could "set [patients] up for increased infection risk."

    CDC also said officials still do not know what is causing the illness and associated lung injuries. The agency noted that a majority of patients with the illness have reported using products containing the compound tetrahydrocannabinol (THC), which is the high-inducing chemical found in marijuana. However, CDC noted that 10% of cases involve patients who reported using only nicotine vaping products.

    Schuchat said the illness might have more than one cause, and the cause could vary throughout the United States. "The phenomenon we're seeing is going to have an explanation but it may not be tomorrow," Schutchat said.  "It may take a few months to really understand the portion of illness that's due to some risky practice in the preparation of these materials or other causes."

    CDC recommends people abstain from all e-cigarette and vaping products as the investigation into the lung illness continues.

    CDC expands investigation into illness

    CDC on Thursday said it is expanding the scope of its investigation to include lab tests of the vapor emitted from e-cigarettes, lung cells, and other substances—such as vitamin E acetate—found in e-cigarettes.

    CDC spokesperson Cassie Brailer said the agency is widening lab testing as part of an effort to identify harmful chemicals related to e-cigarettes and vaping across a "continuum" from the vaping liquids to the vapor e-cigarettes emit into the body of users. To date, CDC investigators have mainly been testing vaping liquids. They also have examined autopsy specimens, blood, lung biopsies, and urine.

    The newer tests might help investigators determine whether the aerosol produced from heated vaping liquids is a toxic substance, according to Reuters. Brailer said CDC has been testing aerosol emitted from tobacco products for years and now plans to apply the testing method to the investigate the lung illness (Edwards, NBC News, 10/17; Knowles, Washington Post, 10/17; Reuters/New York Times, 10/17; CDC update, 10/17).

    Have a Question?

    x

    Ask our experts a question on any topic in health care by visiting our member portal, AskAdvisory.

    X
    Cookies help us improve your website experience. By using our website, you agree to our use of cookies.